Alert archive / Hawaii / High Wind Warnings in 2015

High Wind Warning 4, NWS Honolulu, HI

February 20, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 20, 2015, 12:29 PM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2015, 12:29 PM HST (22:29 UTC)
Expired
Feb 21, 2015, 3:37 AM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WWHW70 PHFO 202229
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1229 PM HST FRI FEB 20 2015

...WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS...

HIZ028-211130-
/O.NEW.PHFO.HW.W.0004.150220T2229Z-150222T0400Z/
BIG ISLAND SUMMITS-
1229 PM HST FRI FEB 20 2015

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 600 PM SATURDAY.

* WINDS...WEST 35 TO 60 MPH WITH LOCALIZED GUSTS OVER 80 MPH OVER
  THE BIG ISLAND SUMMITS ABOVE 11000 FEET OF ELEVATION.

* TIMING...THROUGH SATURDAY EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING OR WALKING
  DIFFICULT...BLOW DOWN TENTS...AND SLAM DOORS OR BEND DOOR HINGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE HIKING OR CAMPING ON THE SUMMITS...CONSIDER MOVING TO A
LOWER ELEVATION. IF YOU ARE PLANNING TO TRAVEL TO THE
SUMMITS...CONSIDER POSTPONING YOUR TRAVEL UNTIL THE WINDS SUBSIDE.
IF YOU DO TRAVEL TO THE SUMMITS...BE CAREFUL DRIVING OR HIKING AND
BE CAREFUL OPENING OR CLOSING DOORS.

&&

$$
DONALDSON
2 follow-up statements
262 
WWHW70 PHFO 210133
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST FRI FEB 20 2015

...WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS...

HIZ028-211430-
/O.CON.PHFO.HW.W.0004.000000T0000Z-150222T0400Z/
BIG ISLAND SUMMITS-
333 PM HST FRI FEB 20 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WINDS...WEST 35 TO 60 MPH WITH LOCALIZED GUSTS OVER 80 MPH FOR
  ELEVATIONS ABOVE 11000 FEET.

* TIMING...THROUGH SATURDAY EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING OR WALKING 
  DIFFICULT...BLOW DOWN TENTS...AND SLAM DOORS OR BEND DOOR 
  HINGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE HIKING OR CAMPING ON THE SUMMITS...CONSIDER MOVING TO
A LOWER ELEVATION. IF YOU ARE PLANNING TO TRAVEL TO THE SUMMITS...
CONSIDER POSTPONING YOUR TRAVEL UNTIL THE WINDS SUBSIDE. IF YOU
DO TRAVEL TO THE SUMMITS...BE CAREFUL DRIVING OR HIKING AND BE
CAREFUL OPENING OR CLOSING DOORS.

&&

$$
DONALDSON
785 
WWHW70 PHFO 211337
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST SAT FEB 21 2015

...WINDY CONDITIONS CONTINUE ON THE BIG ISLAND SUMMITS...

HIZ028-220400-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-150222T0400Z/
/O.NEW.PHFO.WI.Y.0010.150221T1337Z-150222T0400Z/
BIG ISLAND SUMMITS-
337 AM HST SAT FEB 21 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 25 TO 50 MPH WITH LOCALIZED GUSTS OVER 55 MPH. THE
  STRONGEST WINDS WILL OCCUR AT ELEVATIONS ABOVE 11000 FEET. 

* TIMING...THROUGH THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

JACOBSON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 20, 10:00 AM HST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 20, 10:00 AM HST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI FEB 20 2015

.SYNOPSIS...
A FRONT THAT IS BRINGING CLOUDS AND SHOWERS TO KAUAI AND OAHU THIS
MORNING...WILL MOVE SOUTHEAST SLOWLY...THEN STALL OVER MAUI AND THE
BIG ISLAND SATURDAY. A HIGH NORTHWEST OF THE AREA WILL MOVE EAST AND
PRODUCE DRIER TRADE-WIND WEATHER THROUGH THE MIDDLE OF NEXT WEEK. A
FRONT APPROACHING FROM THE NORTHWEST MAY BRING UNSETTLED WEATHER
LATE NEXT WEEK.

&&

.DISCUSSION...
SATELLITE AND RADAR LOOP SHOW AN EAST NORTHEAST TO WEST SOUTHWEST
FRONTAL BAND OVER THE MAIN HAWAIIAN ISLANDS. THE SOUTH EDGE OF THE
BAND IS OVER THE KAIWI CHANNEL AND THE NORTHWEST EDGE IS NEAR KAUAI.
THIS BAND WILL MOVE SOUTHEAST SLOWLY OVER THE NEXT 24 HOURS...THEN
STALL OVER MAUI AND THE BIG ISLAND SATURDAY.

A 1017 MB SURFACE HIGH ABOUT 700 MILES WEST NORTHWEST OF KAUAI NEAR
24N170W WILL MOVE EAST NORTHEAST BEHIND THE FRONT. AS THE HIGH MOVES
NORTH OF THE MAIN HAWAIIAN ISLANDS SATURDAY IT WILL PRODUCE GENTLE
TO FRESH TRADES OVER THE ISLANDS. THE TRADES WILL PUSH REMNANTS OF
THE FRONT OVER WINDWARD AREAS OF THE ISLANDS THROUGH SUNDAY.

A SURFACE RIDGE EXTENDING SOUTHWEST FROM THE HIGH WILL MAINTAIN
TRADE WINDS OVER THE ISLANDS THROUGH THE MIDDLE OF NEXT WEEK BUT THE
TRADE WINDS WILL HAVE A SOUTHERLY COMPONENT AT TIMES AROUND KAUAI
AND OAHU. THE TRADES WILL BRING SOME SHOWERS TO WINDWARD AREAS...
WITH THE BIG ISLANDS GETTING THE MOST RAINFALL...BUT RAINFAL AMOUNTS
WILL BE LIGHT SINCE A RIDGE ALOFT WILL KEEP THE ATMOSPHERE STABLE.

THE GLOBAL MODELS SHOW A DEEP TROUGH AND AN ASSOCIATED SURFACE
TROUGH APPROACHING THE ISLANDS FROM THE NORTHWEST DURING THE SECOND
HALF OF NEXT WEEK. IT IS NOT YET CLEAR HOW MUCH OF AN IMPACT THIS
PATTERN WILL HAVE ON THE ISLANDS.

&&

.AVIATION...
THE FRONT OVER THE ISLANDS IS PRODUCING WIDESPREAD MVFR/ISOLATED IFR
CEILINGS AND VISIBILITY. AIRMETS FOR MTN OBSC ARE IN EFFECT FOR
OAHU AND MAUI COUNTIES. MTN OBSC MAY SPREAD TO THE BIG ISLAND ON
SATURDAY.

&&

.MARINE...
A LARGE WEST-NORTHWEST SWELL IN THE ISLANDS WILL MAINTAIN SURF
HEIGHTS AT ADVISORY LEVELS ALONG NORTH AND WEST FACING SHORES
THROUGH EARLY SATURDAY MORNING. THE SWELL WILL GRADUALLY SUBSIDE
THROUGH EARLY NEXT WEEK. A LONG FETCH OF STRONG TRADE WINDS TO THE
EAST OF THE AREA COULD PRODUCE SOME ROUGH SURF ALONG EAST FACING
SHORES BY THE MIDDLE OF NEXT WEEK.

WINDS ARE EXPECTED TO REMAIN BELOW THE 25 KT SMALL CRAFT ADVISORY
THRESHOLD THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. HOWEVER...A
SMALL CRAFT ADVISORY IS UP FOR SEAS ABOVE 10 FEET DUE TO THE
NORTHWEST SWELL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...FOR NORTH FACING
SHORES OF MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS.

&&

DONALDSON

Nearby

High Wind Warnings in Hawaii, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.